|AZT and skin darkening
Apr 15, 2003
Hi, I am a African American male and I have been on AZT for about 6 months now and my skin has darken significantly. It is to the point where people are starting to stare at me. Initially I didn't have a problem with dark skin since I am an African American but the color of my skin is abnormal. My doctor said my only alternative would be Zerit since I have hypersensitivity to Ziagen. I am currently on Videx, Crixivan, Kaletra, and Combivir. This is salvage therapy for me. I know that Zerit is known for facial wasting so I really don't want that. So I asked my doctor to take me off the AZT and just keep me on Epivir. Will my skin go back to it's normal color? My viral load is currently 5500 and my t-cells are 425. Do I have any other alternatives? He also seems to think that I should start T20 if I am going to stay off the AZT. Should I start the T20 or wait until I really need it? Please help me.
| Response from Dr. Wohl
Skin and nail discoloration is not an uncommon complaint among African-Americans taking AZT.
Whether to modify your current treatment regimen and how depends on several important factors.
First, it should be made clear whether the AZT you are taking (as part of Combivir) is something that is helping keep you viral load down. If you have previous evidence of viral resistance to AZT, it may not be doing much now and can be jettisoned.
Second, even if AZT is thought to be doing something to your virus, is your current level of suppression sufficient? T-20 may be desirable since it may actually help get your viral load down even further. In addition, with T-20 on board you and your doctor may feel more comfortable stopping the AZT. One problem is T-20 is not easy to get.
Third, if AZT is able to be dropped, is tenofovir an option given your history?
Of course, all decisions about modifying HIV therapy for side effects must weigh the benefits of the therapy in fighting the virus versus the suffering associated with the adverse effect. You may have choices. Discuss them with your clinician. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Does Azt Help Fight Hiv?
- Is White Bumps On Penis A Sign Of Acute HIV Infection?
- Hairy Tongue After Unprotected Sex Without Ejaculation Worried I Have HIV
- Painful Red Spots After Receiving Oral Sex Worried I Have HIV
- Sore On Tongue After Swallowing Precum What Are The Chances Of HIV
- Sore Throat After Unprotected Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.